iCliniq logo

Ask a Doctor Online Now

HomeAnswersNeurologybehavior disorderCan my child show behavioral changes due to antiepileptic drugs?

Can antiepileptic drugs cause behavioral changes in a child?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Deepak Patel

Medically reviewed by

iCliniq medical review team

Published At November 2, 2015
Reviewed AtApril 23, 2024

Patient's Query

Hi doctor,

My son is 3 years 9 months now. He has been diagnosed with benign childhood epilepsy. He is taking Clobazam 15 mg at night and Topiramate 100 mg per day for last four months. His seizures are under control and he attends LKG. The issue is that he is not able to concentrate in his studies and he does not like to sit with patience for a while. I am worried whether he is disturbed by his medicines? Please clarify the dosage too as his present weight is 33.07 lb.

Answered by Dr. Deepak Patel

Hi

Welcome to icliniq.com. I have read your question in detail. The initial dose of Topiramate is 1 mg/kg/day which is gradually increased to 5-10 mg/kg/day. Your child is getting 100 mg Topiramate which is around 6 mg/kg/day. So, the dosage of Topiramate is correct. There are some side effects like anorexia, weight loss, blurring of vision and glaucoma. But these occur at late stages and when higher doses are given. So, in my opinion, Topiramate is not causing any problems in your child. Secondly, the initial dose of Clobazam is 0.1mg/kg/day which is gradually increased to 0.3 to 1 mg/kg/day. In your case, your child is getting 15 mg daily which comes to 1 mg/kg /day. Side effects of Clobazam are constipation, behavior changes, aggression, sleep disturbance, weight gain. So, I think that aggression and behavior changes in your child could be due to Clobazam. You should meet your doctor and ask him to lower the dose of Clobazam or substitute it with another antiepileptic drug.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Deepak Patel
Dr. Deepak Patel

Child Health

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Neurology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy